Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 173, NWS Charleston, WV

June 1, 20115 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2011, 3:24 PM EDT for 5 counties in West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 3:24 PM EDT (19:24 UTC)
Expired
Jun 1, 2011, 3:52 PM EDT
In force
28 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Braxton County, WV, Lewis County, WV, Randolph County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1412 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS51 KRLX 011924
SVRRLX
WVC007-041-083-097-101-012030-
/O.NEW.KRLX.SV.W.0173.110601T1924Z-110601T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BRAXTON COUNTY IN WEST VIRGINIA...
  SOUTH CENTRAL LEWIS COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN RANDOLPH COUNTY IN WEST VIRGINIA...
  SOUTHERN UPSHUR COUNTY IN WEST VIRGINIA...
  NORTHEASTERN WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ROCK CAVE...OR 16 MILES SOUTHWEST OF BUCKHANNON...AND MOVING
  SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLY
  RIVER STATE PARK AND MILL CREEK.

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3865 7983 3863 7983 3863 7985 3861 7984
      3860 7985 3850 7995 3847 8000 3876 8053
      3893 8040 3867 7981
TIME...MOT...LOC 1925Z 301DEG 23KT 3879 8036

$$

24
1 follow-up statement
039 
WWUS51 KRLX 011952
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EDT WED JUN 1 2011

WVC007-041-083-097-101-012001-
/O.CAN.KRLX.SV.W.0173.000000T0000Z-110601T2030Z/
LEWIS WV-RANDOLPH WV-BRAXTON WV-WEBSTER WV-UPSHUR WV-
352 PM EDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN UPSHUR...NORTHEASTERN
WEBSTER...EAST CENTRAL BRAXTON...SOUTHWESTERN RANDOLPH AND SOUTH
CENTRAL LEWIS COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3865 7983 3863 7983 3863 7985 3861 7984
      3860 7985 3850 7995 3847 8000 3876 8053
      3893 8040 3867 7981
TIME...MOT...LOC 1951Z 301DEG 23KT 3870 8018

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:05 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 1:05 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT WED JUN 1 2011

.SYNOPSIS...
HIGH PRESSURE BUILDS IN TONIGHT AND REMAINS IN CONTROL OF OUR
WEATHER INTO THE WEEKEND. A WEAK COLD FRONT PUSHES SOUTHEAST
LATE SATURDAY NIGHT AND SUNDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
ON THE LATEST SURFACE MAP...A WEAK COLD FRONT IS LOCATED FROM
CENTRAL PA SOUTHWEST TO NEAR CKB AND HTS INTO NORTHERN KY. RADAR
DATA INDICATES A FEW STORMS HAVE BEGUN TO DEVELOP IN THE AIRMASS
EAST OF THE FRONT. HAVE INCLUDED GUSTY THUNDERSTORM WINDS IN THE
FORECAST.

EXPECT THE FRONT AND ASSOCIATED STORMS WILL PUSH EAST OF THE AREA
BY 00Z...WITH HIGH PRESSURE BUILDING IN TONIGHT. EXPECT FOG...
DENSE IN SPOTS...WILL ONCE AGAIN DEVELOP AFTER MIDNIGHT.

TEMPERATURES ON THURSDAY WILL ONCE AGAIN BE WARM. HOWEVER...THE
DRY AIRMASS WILL RESULT IN A MOSTLY SUNNY AND PLEASANT DAY.

THURSDAY NIGHT SHOULD ALSO BE QUITE PLEASANT WITH THE SURFACE HIGH
REMAINING IN CONTROL.

LATEST TEMPERATURE GUIDANCE IS CLOSE TO PREVIOUS FORECAST
NUMBERS...AND WILL GENERALLY BE FOLLOWED.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
EVEN THOUGH THE SUMMER LIKE UPPER HIGH RETROGRADES ENOUGH TO GET
INTO NORTHWEST FLOW ALOFT THURSDAY AND FRIDAY...MODELS HAVE TOO
MUCH SURFACE HIGH PRESSURE AND LOW LEVEL DRY AIR OVER OUR AREA TO
INHIBIT ANY POTENTIAL GREAT LAKES MCS SURVIVING A TRIP
SOUTHEASTWARD INTO OUR CWA. BY SATURDAY...UPPER HIGH BUILDS BACK
OVER THE AREA TO HELP CONTINUE DRY CONDITIONS THAT DAY. BY
SUNDAY...RETROGRESSION AGAIN WILL ALLOW ANOTHER WEAK COOL FRONT TO
DROP SOUTH THROUGH THE AREA ON SUNDAY. THIS FRONT HAS A BIT MORE
PUSH AND SUPPORT FOR AT LEAST WIDELY SCATTERED STORMS.
THUS...GOING DRY THROUGH THE DAY SATURDAY...AND INTRODUCING LOW
POPS LATE SATURDAY NIGHT AS THE FRONT APPROACHES.

TEMPERATURES WILL BE SOMEWHAT TRICKY WITH THE UPPER HIGH WAVERING
BACK AND FORTH...AND HOW FAR SOUTH THE SURFACE DRIER AIR PENETRATES.
BUT THE EMPHASIS WILL BE ON ABOVE NORMAL TEMPERATURES RIGHT THRU
SATURDAY. LOOK FOR MID TO UPPER 80S THURSDAY...AND INTO THE 90S
AGAIN BY SATURDAY. NIGHT TIME TEMPERATURES WILL BE COOLER THURSDAY
NIGHT WITH DRY PUSH BEHIND WEDNESDAY FRONT...BUT REBOUNDING BY
SATURDAY NIGHT FOR THE MUGGIES TO RETURN.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
ANOTHER WEAK FRONT MAY TRY TO MAKE ITS WAY THROUGH LATE SATURDAY
NIGHT INTO SUNDAY.  STILL HAVE CHANCE POPS INTO SUNDAY AFTERNOON.

LOW CONFIDENCE IN MONDAY AND TUESDAY.  12Z GFS HAS LOWERING HEIGHTS
FASTER THAN ITS PREVIOUS RUN...AND FASTER THAN THE 00Z ECMWF.
KEPT DRY FOR NOW.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A FEW THUNDERSTORMS...WITH LOCALIZED MVFR/IFR CONDITIONS...ARE
POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES
SOUTHEAST. EXPECT ANY STORMS SHOULD EXIT THE REGION BY 00Z.

MOSTLY CLEAR SKIES AND LIGHT WINDS SHOULD RESULT IN VALLEY
FOG...WITH MVFR CONDITIONS...DEVELOPING AFT 06Z. EXPECT IFR CONDITIONS
MAY DEVELOP ACROSS SOME OF THE MOUNTAINS VALLEYS BETWEEN 08Z-12Z.

AFTER SUNRISE ON THURSDAY...CONDITIONS SHOULD RAPIDLY IMPROVE
WITH VFR CONDITIONS EXPECTED ACROSS THE ENTIRE AREA BY 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: THE AMOUNT OF DENSE FOG THAT WILL DEVELOP
TONIGHT IS STILL VERY MUCH IN QUESTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
NO ORGANIZED AREAS OF IFR EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/JSH
NEAR TERM...JSH
SHORT TERM...JMV
LONG TERM...KTB/JMV
AVIATION...JSH
Hazardous weather outlook, Jun 1, 3:55 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
355 AM EDT WED JUN 1 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020800-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
355 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 3:05 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT WED JUN 1 2011

WVZ028-030-039-047-011930-
BRAXTON WV-LEWIS WV-RANDOLPH WV-UPSHUR WV-
305 PM EDT WED JUN 1 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BRAXTON...SOUTH
CENTRAL LEWIS...SOUTHERN UPSHUR AND WEST CENTRAL RANDOLPH COUNTIES...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF
WESTON...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR ROCK CAVE AROUND 315 PM...KANAWHA HEAD AROUND
320 PM AND ALEXANDER AROUND 330 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3859 8013 3865 8026 3869 8028 3869 8032
      3872 8033 3873 8036 3873 8044 3879 8060
      3896 8051 3880 8000

24

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:05 PM EDTSpecial Weather StatementRLXUpshur25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.